Florida, 2004Tornado in Florida, December 22, 2004
December 22, 2004 · NWS MOB · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Dec 22, 3:05 PM CST, 2 hours 40 minutes earlier.
Area forecast discussion, Dec 22, 3:05 PM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
305 PM CST WED DEC 22 2004
.SHORT TERM...DAY-1...A STRONG MID LEVEL SYSTEM WILL MOVE ACROSS THE
SOUTHERN PLAINS TO THE MID MISSISSIPPI RIVER VALLEY OVERNIGHT AND
TAKE ON A NEGATIVE TILT. A SURFACE LOW WILL MEANWHILE MOVE FROM THE
NORTHWEST GULF TO EASTERN TENNESSEE WITH A STRONG COLD FRONT MOVING
THROUGH THE FORECAST AREA. WIDESPREAD CONVECTION CURRENTLY OVER
MUCH OF THE EASTERN PORTION OF THE FORECAST AREA WILL SHIFT EASTWARD
WHILE A LINE OF CONVECTION APPROACHES FROM THE WEST. EXPECT THE
LINE TO ADVANCE INTO SOUTHEAST MISSISSIPPI EARLY THIS EVENING...AND
THEN EXIT THE EASTERN PORTION SHORTLY AFTER MIDNIGHT. THE LOW LEVEL
JET WILL INCREASE TO AROUND 50 KNOTS ALLOWING FOR HELICITIES TO
BECOME RATHER HIGH...400-500 M2 S-2.. HOWEVER...THE SYSTEM REMAINS
QUITE LIMITED REGARDING INSTABILITY WITH CAPES REMAINING AROUND 500
J KG-1...BUT WITH HIGHER VALUES OFFSHORE. THIS RESULTS IN AN ENERGY
HELICITY INDEX OF ROUGHLY 1 TO 2 OVER THE LAND AREAS...BUT HIGHER
OFFSHORE...SUGGESTING SOME STRONG STORMS OVER THE SOUTHERN PORTION
OF THE AREA WITH A SLIGHT CHANCE OF A SEVERE STORM OR TWO. WRAP
AROUND CLOUDINESS LINGERS OVER THE AREA DURING THURSDAY MORNING AS
MUCH COOLER AND DRIER AIR FLOWS INTO THE REGION.
DAYS 2-3...THU NITE THRU SAT...ALL EYES ON POTENTIAL GULF SFC LOW
THAT IS EXPECTED TO DEVELOP IN RESPONSE TO NEXT UPSTREAM LWAVE
TROF. THE LOW IS EXPECTED TO DEVELOP EARLY FRI IN SW GLFMEX AND MOVE
EWD ACROSS CENTRAL GLFMEX ON CHRISTMAS EVE. IMPENDING LIGHT COASTAL
SNOW EVENT SETTING UP FROM MIDDAY FRI THROUGH VERY EARLY CHRISTMAS
MORNING. THE POTENTIAL SNOW ANDOR RAINSNOW MIX EVENT DEPENDS UPON
1)HOW COLD WE START OFF FRIDAY AM 2) WHEN (AND IF) THE PCPN ARRIVES
INTO THE AREA FROM THE SW (SINCE THE LOW COULD TAKE A MORE SLY
TRACK AND BE MUCH WEAKER THAN FORECAST) AND 3) PCPN INTENSITY WHICH
WILL CONTRIBUTE TO EVAP COOLING OF PCPN IN THE LOWEST 2 KFT AGL. THE
GFS HAS BEEN WAFFLING A BIT ON EITHER SIDE PAST TWO DAYS...SOMETIMES
MAKING IT COLDER AND DRIER AND AT OTHER TIMES...TOO WARM. I PREFER
TO TAKE A COMPROMISE BETWEEN THE ETAGFS WHICH SHOULD GIVE AT LEAST
A BRIEF OF LIGHT SNOW ANDOR SLEET BEFORE ENDING. ANY ACCUM WILL BE
<1 INCH AND MAINLY ALONG THE COAST. THE UKMET AND CANADIAN ARE NOW
ON-BOARD WITH THE GULF CYCLOGENESIS.
FARTHER INLAND...IT IS TOO MOISTURE STARVED AT THIS POINT TO TALK
ABOUT ACCUMULATING SNOW BUT BRIDGES AND OVERPASSES COULD HAVE SLICK
CONDITIONS WITH EVEN A VERY SMALL AMOUNT OF SLEET. WILL JUST HAVE TO
WAIT AND SEE HOW THIS PLAYS OUT. AS GULF SFC LOW MOVES FARTHER SE OF
OUR AREA...A SECOND COLD AIR SURGE AFFECTS THAT AREA ON CHRISTMAS
DAY. CHRISTMAS DAY SHOULD BE MOSTLY SUNNY AND RELATIVELY
COLD...ESPECIALLY CONSIDERING THE WIND.
&&
.EXTENDED...SUNDAY MORNING SHOULD BE COLDEST (TEENS INLAND TO MID
20S ALONG THE COAST) AS AXIS OF ARCTIC SFC HIGH PRESSURE IS SITUATED
ACROSS REGION. SLOW MODERATING TREND THEREAFTER WITH NEXT BEST
CHANCE OF RAIN TUE NIGHT AND INTO WED.
&&
.MARINE...S FLOW THROUGH MIDNIGHT AHEAD OF FRONT...THEN WIND SHIFT
LATE WITH PROLONGED PERIOD OF NLY FLOW INTO THE WEEKEND. EXPECT A
STRONG LINE OF SCT STORMS TO TRAVERSE THE MARINE AREA FROM PQL
TO DTS (PRODUCING WIND GUSTS IN EXCESS OF GALE FORCE WITH STRONGER
STORMS) THIS EVENING (SEE DAY 1 ABOVE). WILL STILL MENTION GUSTS TO
NEAR GALE FORCE TNT...AND AGAIN ON SAT NITE.
&&
.FIRE...NO CONCERNS AT THIS POINT IN THE SHORT TERM. WILL CONTINUE
MONITORING RELATIVE HUMIDITIES FOR SAT AND SUN AFTERNOON.
&&
.PRELIMINARY TEMPS / POPS...
MOBILE 39 47 27 39 / 90 20 10
PENSACOLA 43 51 29 40 / 90 20 10
DESTIN 49 55 33 45 / 90 20 10
EVERGREEN 38 44 25 38 / 90 20 10
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...SCA GMZ630-650-670 TNT AND THU.
FL...SCA GMZ655-675 TNT AND THU.
MS...NONE.
&&
23 MEDLIN / 29 EVERSOLE
Hazardous weather outlook, Dec 22, 5:30 AM CST, 12 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
530 AM CST WED DEC 22 2004
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-221800-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
530 AM CST WED DEC 22 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.
.DAY ONE...TONIGHT...
SHOWERS AND THUNDERSTORMS WILL MOVE NORTH-NORTHEAST ACROSS THE AREA
TODAY AS A SYSTEM MOVES FROM THE SOUTHERN PLAINS ACROSS THE LOWER
MISSISSIPPI RIVER VALLEY INTO THE TENNESSEE RIVER VALLEY. MOISTURE
AND INSTABILITY WILL INCREASE AS SOUTHERLY WINDS BLOW THROUGH THE
DAY...ENOUGH SO THAT A FEW THUNDERSTORMS MAY BECOME SEVERE WITH
DAMAGING WINDS THE MAIN THREAT.
THE BEST CHANCE FOR SEVERE WEATHER WILL GENERALLY BE OVER OPEN GULF
WATERS AND INLAND AREAS WITHIN 50 MILES OF THE COAST.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
ANOTHER SYSTEM WILL FORM OVER THE WESTERN GULF THURSDAY AND MOVE
EASTWARD OVER GULF WATERS. RAINSHOWERS WILL SPREAD INLAND...BUT
COOL...STABLE AIR OVER THE AREA WILL LIMIT ANY CHANCES FOR SEVERE
WEATHER.
NO SEVERE WEATHER IS EXPECTED THROUGH THE PERIOD.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS SHOULD
NOT BE NEEDED THROUGH TONIGHT..
In the hours before
Special weather statement, Dec 22, 12:31 PM CST, 5 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1231 PM CST WED DEC 22 2004
ALZ064-221900-
LOWER BALDWIN-
1231 PM CST WED DEC 22 2004
...A HEAVY RAIN SHOWER WITH GUSTY WINDS IS BEING DETECTED OVER
SOUTHERN BALDWIN COUNTY...
AT 1229 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
HEAVY RAIN SHOWER WITH GUSTY WINDS NEAR ROMAR BEACH...AND MOVING
NORTH AT 25 MPH.
THE SHOWER WILL AFFECT AREAS IN AND AROUND...JOSEPHINE...PERDIDO
BEACH...MIFLIN...ELBERTA...FOLEY...ELSANOR AND SUMMERDALE THROUGH
100 PM CST.
THE PRIMARY THREATS FROM THIS SHOWER ARE TORRENTIAL RAIN AND WIND
GUSTS OF 30 TO 40 MPH...WHICH COULD DOWN SMALL TREE LIMBS OR
BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.
Tornado, Okaloosa
- When
- December 22, 5:45 PM CST to 5:46 PM CST
- Where
- Okaloosa County, Destin
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 30 yd
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 30.383, -86.517
A tornado briefly touched down at a construction site along the coast in Destin. The tornado did minor damage to some construction equipment.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Illinois, December 22 to 23, 20041 death · 1 injured · $100,000 · 19 events
- Winter Storm in Ohio, December 22 to 23, 2004$55 million · 12 events
- Heavy Snow in Indiana, December 22 to 23, 20043 injured · $3.0 million · 32 events
- Winter Storm in Ohio, December 22 to 23, 2004$19 million · 4 events
- Winter Storm in Ohio, December 22 to 23, 2004$10 million · 7 events
- Winter Storm in Ohio, December 22 to 23, 2004$8.1 million · 5 events
- Winter Storm in Kentucky, December 22 to 23, 2004$1.4 million · 22 events
- Winter Storm in Pennsylvania, December 22 to 23, 2004$2.6 million · 3 events
- Winter Storm in Ohio, December 22 to 23, 2004$451,000 · 29 events
- Heavy Snow in Indiana, December 22 to 23, 2004$825,000 · 8 events
- Ice Storm in Kentucky, December 22 to 23, 2004$750,000 · 2 events
- Ice Storm in Kentucky, December 22 to 23, 2004$250,000 · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5430560.